Solar sail dynamics in the three-body problem: homoclinic paths of points and orbits

Waters, T. J. and McInnes, C. R. (2008) Solar sail dynamics in the three-body problem: homoclinic paths of points and orbits. International Journal of Non-Linear Mechanics, 43(6), pp. 490-496. (doi: 10.1016/j.ijnonlinmec.2008.01.001)

Full text not currently available from Enlighten.

Publisher's URL:


In this paper we consider the orbital dynamics of a solar sail in the Earth–Sun circular restricted three-body problem. The equations of motion of the sail are given by a set of non-linear autonomous ordinary differential equations, which are non-conservative due to the non-central nature of the force on the sail. We consider first the equilibria and linearisation of the system, then examine the non-linear system paying particular attention to its periodic solutions and invariant manifolds. Interestingly, we find there are equilibria admitting homoclinic paths where the stable and unstable invariant manifolds are identical. What is more, we find that periodic orbits about these equilibria also admit homoclinic paths; in fact the entire unstable invariant manifold winds off the periodic orbit, only to wind back onto it in the future. This unexpected result shows that periodic orbits may inherit the homoclinic nature of the point about which they are described.

Item Type:Articles
Glasgow Author(s) Enlighten ID:McInnes, Professor Colin
Authors: Waters, T. J., and McInnes, C. R.
College/School:College of Science and Engineering > School of Engineering > Systems Power and Energy
Journal Name:International Journal of Non-Linear Mechanics
Journal Abbr.:Int. J. Non-Linear Mech.
ISSN (Online):1878-5638

University Staff: Request a correction | Enlighten Editors: Update this record